Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- May 22, 5:20 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 6.83 mi SW of New Baltimore
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.611, -82.826
A thunderstorm moving into Lake St. Clair produced a thunderstorm wind gust to 34 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm moving into Lake St. Clair produced a thunderstorm wind gust to 34 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 2:25 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT WED MAY 22 2013
.SHORT TERM...THIS EVENING AND TONIGHT
BROAD UPPER LOW OVER MN/IA THIS AFTERNOON CONTINUES TO PIVOT
SHORTWAVE ENERGY CYCLONICALLY INTO LAKE MICHIGAN AND SW PORTIONS OF
THE STATE. A WEAKER EXTENSION OF THAT ENERGY IS SEEN ON THE IR
SATELLITE AS FAR SE AS DAY/CMH. THAT FORCING WILL MAKE ITS WAY INTO
OUR CWA THIS AFTERNOON. THERE ARE SOME BREAKS IN THE CLOUDS ACROSS
FAR SRN MI PRESENTLY AND THIS WILL HELP DESTABILIZE THE BOUNDARY
LAYER AS WE WAIT FOR MORE FORCING IN THE WAY OF COLD FRONT/TRIPLE
POINT SFC FEATURES TO ADVANCE. WARM FRONT IS NOW DRAPED ACROSS THE
THUMB AREA AS SEEN IN SFC OBS. ALSO OBSERVED ON DTX RADAR ARE
SEVERAL GRAVITY WAVES (SEEN AS FINE LINES A BIT THICKER THAN OUTFLOW
BOUNDARIES) LIKELY PERTURBATING FROM THE PARENT UPPER LOW AND JET
STREAM DYNAMICS.
WITH THE ABOVE-MENTIONED FORCING MECHANISMS WE ARE STILL ONLY
DEALING WITH THE PREVIOUSLY ADVERTISED 500 J/KG OF CAPE. ADDL SFC
HEATING WILL SQUEEZE 1 TO 1.5 J/G OUT OF A MODIFIED SOUNDING...BUT
TO THIS POINT THE CELLS THAT POPPED UP IN THIS AIRMASS HAVE NOT HAD
STRONG UPDRAFTS. WE DO HAVE A GOOD AMOUNT OF SHEER AS OBSERVED IN AN
18Z DTX SOUNDING...MOSTLY AS SPEED INCREASE WITH HEIGHT, BUT ONLY
SLIGHT VEERING.
ALSO AMONG MARGINAL INGREDIENTS IS MOISTURE CONTENT THAT HOVERS
AROUND MID 60S DEWPOINT TEMPERATURES AND 1.5 INCHES PW. SLIGHT RISK
FOR SEVERE IS STILL WARRANTED AS THE EVOLUTION OF OUR ENVIRONMENT
WILL CHANGE THESE INGREDIENTS WITH TIME. POP-UP CELLS ACROSS SRN MI
AND NRN IN WILL TELL THE STORY FOR FUTURE DEVELOPMENT. WITH THE HIGH
SHEER SETUP, WOULD NOT BE SURPRISED TO SEE WEAK TORNADIC ACTIVITY,
AND ALSO WIND DAMAGE IN ANY LONGER LIVED SINGLE CELLS OR BOWED LINE
SEGMENT STORMS. LIMITED UPDRAFT STRENGTH WILL PROBABLY KEEP HAIL
SIZE ON A SMALLER SCALE.
SEVERE POTENTIAL DROPS OFF AFTER 00Z AS SRN 7 COUNTIES WILL RECOVER
WITH A DRY PERIOD UNDER OVERCAST SKIES. SAGINAW VALLEY REMAINS IN THE
FRONTAL ZONE AS THE UPPER LOW PIVOTS EASTWARD OVERNIGHT AND WILL
HOLD A CATEGORICAL POP THERE...FADED TO LIKELY SOUTH OF THERE.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
THE HIGH AMPLITUDE AND RELATIVELY STATIC LONGWAVE PATTERN OF RECENT
DAYS MARKED BY A CLOSED MID LEVEL CIRCULATION MEANDERING OVER THE
UPPER MS VALLEY WILL FINALLY SEE SOME FORWARD PROGRESS THROUGH THE
END OF THE WEEK. THE EXPECTED EASTWARD PROPAGATION OF THE ENTIRE
LONGWAVE TROUGH STRUCTURE THROUGH SOUTHEAST MICHIGAN ON THURSDAY
WILL UNFOLD AS EXTENSIVE UPPER RIDGING TAKES RESIDENCE THROUGH THE
PLAINS. THE ATTENDANT SURFACE COLD FRONTAL BOUNDARY WILL BE
MIGRATING SOUTHEASTWARD AND THROUGH LOWER MICHIGAN BY EARLY
THURSDAY. GREATEST FORCING WILL ALIGN ALONG THE 850-925 MB FRONTAL
SLOPE...WITH A PERIOD OF HEIGHTENED MID LEVEL FGEN FORCING AND
DEFORMATION EMERGING LOCALLY AS A TRAILING SHARP MID LEVEL SHEAR
AXIS NOW SEEN ON WATER VAPOR STREAMING THROUGH WESTERN ONTARIO
SWEEPS OVER THE FRONTAL ZONE. LOW LEVEL LAPSE RATES STEEPEN
MODESTLY BELOW THIS LAYER IN RESPONSE TO DEVELOPING WEAK COLD AIR
ADVECTION. GIVEN A SUFFICIENTLY DEEP MOISTURE PROFILE...THIS
ENVIRONMENT WILL SUPPORT THE MAINTENANCE/EXPANSION IN
SHOWER ACTIVITY AS THE FRONT WORKS THROUGH ON THURSDAY. THE
COMBINATION OF THE ADVECTIVE PROCESS AND THE LIMITED HEATING
POTENTIAL UNDER SUBSTANTIAL CLOUD COVER WILL CERTAINLY RESTRICT
THE TEMPERATURE RESPONSE...HIGH TEMPERATURES LIKELY CONFINED TO
WITHIN SEVERAL DEGREE OF MORNING LOWS. THIS TRANSLATES INTO A
SHARPER NORTH TO SOUTH TEMPERATURES GRADIENT...READINGS RANGING
FROM AROUND 50 IN THE THUMB TO MID 60S NEAR THE OHIO BORDER.
STEADY COLD/DRY AIR ADVECTION WILL PROVIDE A DEFINITIVE BACK EDGE TO
THIS MOISTURE AXIS WITH A PROGRESSIVE CLEARING TREND COMMENCING FROM
MID AFTERNOON INTO THE EVENING HOURS FROM NORTHWEST TO SOUTHEAST.
CRISP CP AIRMASS WILL FIRMLY SETTLE IN OVERNIGHT WITHIN DEEPENING
NORTHERLY FLOW ALONG THE EASTERN EDGE OF EXPANDING HIGH PRESSURE
OVER THE UPPER MIDWEST. 850 MB TEMPERATURES STILL LOOK TO BOTTOM
OUT AROUND THE FREEZING MARK BY 12Z FRIDAY MORNING. BOUNDARY
LAYER WILL LIKELY REMAIN MIXED ENOUGH TO PREVENT A MORE PRONOUNCED
RADIATIONAL COOLING ENVIRONMENT...BUT THE GENERAL STRENGTH OF THIS
AIRMASS WILL SUPPORT LOWS OF UPPER 30S FOR ALL LOCALES OUTSIDE OF
THE DETROIT HEAT ISLAND INFLUENCE. POCKETS OF PATCHY FROST NOT OUT
OF THE QUESTION...ALTHOUGH A DRYING LOW LEVEL COLUMN AND THE
QUESTION OF LINGERING MIXING REMAIN MITIGATING FACTORS TO POTENTIAL
FORMATION.
EXTENDED STRETCH OF RELATIVELY BENIGN WEATHER CONDITIONS WILL EXIST
FROM FRIDAY RIGHT THROUGH NEXT WEEKEND AS THE REGION SETTLES INTO
DRY CONFLUENT NORTHWEST FLOW ANCHORED OVER GENERAL SURFACE RIDGING.
SHORTWAVE ENERGY AND ANY ASSOCIATED WARM/MOIST AIR ADVECTION
COMPONENT ROUNDING THE APEX OF THE PREVAILING UPPER RIDGE DRAPED
OVER THE PLAINS WILL TEND TO ARC DOWN THE PRIMARY INSTABILITY
GRADIENT CONFINED WELL TO THE SOUTHWEST. SIMPLE AIRMASS
MODIFICATION DURING THIS TIME UNDER GENERAL MID LEVEL HEIGHT RISES
AND PLENTY OF INSOLATION IN THE WAKE OF THE DEPARTING LONGWAVE
TROUGH. HIGHS BACK INTO THE MIDDLE 60S FOR INLAND LOCATIONS BY
THE WEEKEND...STILL HOLDING A CATEGORY COOLER ALONG THE THUMB AND
OTHER IMMEDIATE NEARSHORE LOCALES.
&&
.MARINE...
AN UNSTABLE ENVIRONMENT THIS EVENING WILL BRING A CHANCE OF STRONG
TO SEVERE THUNDERSTORMS THROUGH 8PM. AFTER THAT TIME LINGERING
THUNDERSHOWERS ARE POSSIBLE. FOG WILL AGAIN BE POSSIBLE OUT AHEAD OF
THE FRONTAL ZONE...MAINLY SOUTHERN HALF OF LAKE HURON OVERNIGHT.
WINDS WILL SHIFT TO THE NORTH ACROSS ALL WATERS BY THURSDAY
MORNING...AS THE MAIN SURFACE LOW AND TRAILING COLD FRONT PUSH OFF
TO THE EAST. WINDS AND WAVES WILL INCREASE GREATLY WITH THE
ADVECTION OF COLD AND DRY AIR...AND THIS LEAD TO ISSUANCE OF A SMALL
CRAFT ADVISORY FOR MUCH OF NEARSHORE LAKE HURON. HIGH PRESSURE WILL
BUILD IN ACROSS THE GREAT LAKES ON FRIDAY...BRINGING QUIET WEATHER
AND COOLER TEMPERATURES TO THE REGION.
&&
.AVIATION...ISSUED 111 PM EDT WED MAY 22 2013
//DISCUSSION...
CENTRAL MI CONTINUES TO SEE LOW CIGS THIS AFTERNOON SO WILL KEEP A
WATCHFUL EYE ON MBS FOR LOWERING. THEY DO HOLD THE BEST CHANCE FOR
DAYTIME SHRA TO DROP VIS...SO DID TEMPO IN MVFR. TRIED TO TIME OUT
THE BEST CHANCE FOR SEVERE WEATHER IN TSTORMS THIS AFTERNOON IN THE
DETROIT SITES WHICH WILL BE 19-23Z TODAY. LOWER CIGS WILL BE LIKELY
OVERNIGHT AND AGAIN PUT MVFR CIGS IN THE FORECAST. GOOD OVERALL
CHANCE FOR -RA WILL BE TOMORROW WITH FROPA FROM NW TO SE ACROSS THE
STATE.
FOR DTW...LIGHT SCATTERED SHOWERS WILL HAVE LITTLE IMPACT UNTIL THE
MORE ORGANIZED STORMS MOVE INTO THE AREA AFTER 19Z. GIVEN CURRENT
RADAR TRENDS...HIGHER CONFIDENCE FOR TSRA IS THE LATTER HALF OF
TEMPO GROUP.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE IN TIMING AND COVERAGE OF THUNDERSTORMS 19-23Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...FROM 10 AM THURSDAY TO 10
PM THURSDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...MM
LONG TERM....MR
MARINE.......MM
AVIATION.....MM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 PM EDT WED MAY 22 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-232000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 350 PM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...THE POTENTIAL DOES EXIST FOR AN ISOLATED TORNADO TO DEVELOP. HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE IN ANY STRONGER STORMS. STORM MOTION WILL BE TO THE NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MOVING SOUTHEAST MICHIGAN WILL BRING A CHANCE OF THUNDERSTORMS THURSDAY MORNING FOR AREAS ALONG AND SOUTH OF M-59. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WIND GUSTS TO 45 MPH AND HALF INCH SIZE HAIL WILL BE POSSIBLE WITHIN ANY STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-232000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 350 PM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...THE POTENTIAL DOES EXIST FOR AN ISOLATED TORNADO TO DEVELOP. HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE IN ANY STRONGER STORMS. STORM MOTION WILL BE TO THE NORTHEAST AT 30 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A COLD FRONT MOVING SOUTHEAST MICHIGAN WILL BRING A CHANCE OF THUNDERSTORMS THURSDAY MORNING ACROSS LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WIND GUSTS TO 45 MPH AND HALF INCH SIZE HAIL WILL BE POSSIBLE WITHIN ANY STRONGER STORMS. A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY AND THURSDAY EVENING FOR THE NEARSHORE WATERS OF LAKE HURON INCLUDING OUTER SAGINAW BAY. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST E BRITTON 41.99N 83.83W
05/22/2013 E50 MPH LENAWEE MI TRAINED SPOTTER
&&
SESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 514 PM EDT WED MAY 22 2013 MIZ053-054-060>062-069-222215- GENESEE-LAPEER-OAKLAND-SAGINAW-SHIAWASSEE-TUSCOLA- 514 PM EDT WED MAY 22 2013 ...SPECIAL WEATHER STATEMENT... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF REESE TO DURAND...MOVING NORTHEAST AT 45 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CLIO BY 520 PM EDT... SWARTZ CREEK AND FAIRGROVE BY 525 PM EDT... VASSAR AND MOUNT MORRIS BY 530 PM EDT... GRAND BLANC AND FLINT BY 535 PM EDT... GOODRICH AND MILLINGTON BY 540 PM EDT... OTTER LAKE AND OTISVILLE BY 545 PM EDT... HADLEY AND MAYVILLE BY 550 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
527 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST ANN ARBOR 42.28N 83.73W
05/22/2013 M43 MPH WASHTENAW MI ASOS
&&
SESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
531 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 1 SE ROMULUS 42.21N 83.35W
05/22/2013 M54 MPH WAYNE MI ASOS
&&
SESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 545 PM EDT WED MAY 22 2013 MIZ049-054-055-061-062-222245- GENESEE-HURON-LAPEER-SANILAC-TUSCOLA- 545 PM EDT WED MAY 22 2013 ...SPECIAL WEATHER STATEMENT... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF CASS CITY TO DAVISON...MOVING NORTHEAST AT 40 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... OWENDALE AND MAYVILLE BY 550 PM EDT... LAPEER AND GAGETOWN BY 555 PM EDT... ELKTON AND CASS CITY BY 600 PM EDT... KINGSTON BY 605 PM EDT... IMLAY CITY AND LUM BY 610 PM EDT... MARLETTE AND BAD AXE BY 615 PM EDT... KINDE BY 620 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 6 NE MILAN 42.14N 83.60W
05/22/2013 WASHTENAW MI EMERGENCY MNGR
14 INCH TREE BRANCH DOWN ACROSS ROAD BRINGING DOWN POWER
LINES. RADAR ESTIMATED TIME.
&&
SESThe Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2013Every state in 2013This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456311.